Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 30, NWS Topeka, KS

April 28, 2003Marshall County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 28, 2003, 2:36 AM CDT for Marshall County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2003, 2:36 AM CDT (07:36 UTC)
Expired
Apr 28, 2003, 3:15 AM CDT
In force
39 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Marshall County, KS

The radar

The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
275 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

905 
WUUS53 KTOP 280736
SVRTOP
KSC117-280815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
236 AM CDT MON APR 28 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MARSHALL COUNTY IN NORTHEAST KANSAS

* UNTIL 315 AM CDT

* AT 230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF BLUE RAPIDS...OR ABOUT 18
  MILES SOUTH OF MARYSVILLE...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED...
  FRANKFORT

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3974 9638 3956 9638 3957 9668 3973 9669

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 2:14 PM CDT, 12 hours 22 minutes earlier.

Area forecast discussion, Apr 27, 2:14 PM CDT, 12 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
214 PM CDT SUN APR 27 2003

THUNDERSTORM CHANCES THROUGH THE WEEK CONTINUES TO BE MAIN FORECAST
CONCERN.

COOL FRONT HAS SLIPPED INTO THE NORTHWEST SECTION OF THE CWA WITH
ENHANCED MID CLOUDS NOTED ON SATELLITE PICTURES.  RADARS WERE
SHOWING VERY WEAK RETURNS FROM TIME TO TIME BUT NOTHING OF
CONSEQUENCE YET.  DEWPOINTS WERE GENERALLY IN THE MID TO UPPER 50S
JUST SOUTH OF THE FRONTAL ZONE BUT CLOUDS HAVE HELD TEMPERATURES IN
CHECK.  MORNING SOUNDINGS SHOWED NOSE OF WARM AIR WILL AFFECTIVELY
CAP ANY SURFACE BASED CONVECTION THIS AFTERNOON.  SO LOOKING AT MORE
OF AN ELEVATED EVENT INITIALLY.

MODELS ARE SIMILAR IN SHOWING PRECIP DEVELOPING OVER NORTH CENTRAL
KANSAS THIS EVENING THEN SPREADING EAST OVERNIGHT.  WILL HAVE BEST
CHANCES ACROSS THEN NORTHERN HALF OF THE CWA BUT ALL AREAS WILL SEE
THE CHANCE.  AS MCS MOVES EAST IN THE MORNING...LITTLE CHANCE FOR
REDEVELOPMENT UNTIL LATE IN THE DAY AND OVERNIGHT MONDAY WHEN NEXT
SHORTWAVE AFFECTS THE PLAINS.  HAVE TRIMMED POPS TO SLIGHT CHANCE
FOR MONDAY.

ANY SURFACE BOUNDARIES LEFT OVER FROM ROUNDS OF POTENTIAL CONVECTION
WILL BE THE FOCUS FOR LATER DEVELOPMENT THIS WEEK.  HAVE CONTINUED
MORE OF A BROAD BRUSH WITH POPS TUESDAY.  BY WEDNESDAY MODELS SHOW
FRONTAL ZONE MOVING NORTH WITH BETTER FOCUS FOR STORMS NORTH OF THE
BORDER.  HAVE REDUCED TO SLIGHT CHANCE THE POPS OVER THE SOUTHERN
CWA THEN.  ALSO HAVE REMOVED THE CHANCES FOR THURSDAY AS SURFACE LOW
PASSES TO THE EAST AND NORTHWEST LOW LEVEL FLOW SETS UP.

WILL CONTINUE DRY FORECAST FRIDAY AND SATURDAY AFTER SLIGHT COOLING
THURSDAY AND THURSDAY NIGHT.  A SLIGHT WARM UP FRIDAY AND SATURDAY
WITH WEAK UPPER RIDGING AHEAD OF NEXT WEST COAST LOW MOVING INTO THE
SOUTHERN ROCKIES.  LOOKS LIKE BY SUNDAY ENOUGH MOISTURE WILL HAVE
RETURNED IN THE LOW LEVELS UNDER INCREASING DIFFLUENT FLOW ALOFT.
SO HAVE INSERTED THE NEXT CHANCE FOR THUNDERSTORMS THEN.

.TOP...NONE

62
Hazardous weather outlook, Apr 27, 11:30 PM CDT, 3 hours 6 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-281000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1130 PM CDT SUN APR 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...OVERNIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A POSSIBILITY OF ANOTHER ROUND OF SEVERE THUNDERSTORMS AND
SOME HEAVY RAINFALL OVER ALL OF THE AREA MONDAY AFTERNOON AND MONDAY
NIGHT...AND AGAIN TUESDAY AFTERNOON INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED OVERNIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

MA

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.